Opioids: Naloxone FAQ


During an opioid overdose emergency, remember to always call 911—even when naloxone is available.

 

People are dying every day from opioid overdoses. But naloxone can help. Naloxone is a safe and effective rescue medication that reverses the effects of opioids and saves lives. People at risk of an opioid overdose and anyone in a position to help a person at risk of an opioid overdose should carry naloxone.

How does naloxone work?

To understand how naloxone can stop and reverse the effects of an opioid overdose, it is helpful to understand how opioids work in the body.

Opioids are agonists. This means they bind to and activate specific receptors in the body—including the brain, brainstem, and spinal cord. When these receptors are activated, people experience the effects produced by opioids—such as pain relief, euphoria, calmness, relaxation, and slowed breathing. Taking too many opioids causes so many receptors to fill and activate that breathing may become dangerously slow and even stop. This is how an opioid overdose happens—and this is where naloxone can help. 

Naloxone has a strong affinity to opioid receptors, more so than most opioids. But unlike opioids, naloxone is an antagonist. This means it attaches to opioid receptors without activating them. So when naloxone is administered during an overdose, it knocks the opioids responsible out of the way and allows breathing to normalize.

Opioids can impair a person’s ability to breathe, and naloxone restores breathing. Naloxone blocks the effect of opioids in the brain for 30-90 minutes. People who are given naloxone should not be left alone. It is important to call 911 so that medical personnel can monitor the person’s breathing and ensure it does not slow down or stop, which can still happen hours after the last dose of naloxone is given.

How is naloxone given?

Naloxone can be administered through an injection or a nasal spray.

How long does it take for naloxone to work?

Naloxone usually starts working within a few minutes and last from 30 to 90 minutes.

While one dose of naloxone can reverse an overdose, sometimes multiple doses are needed, especially in cases involving extremely potent opioids like fentanyl, or ones that stay in the body longer than naloxone.

Is naloxone safe?

Yes. Naloxone is very safe, in single or multiple doses. It may produce withdrawal symptoms in people with opioid dependence, but it has no abuse potential and cannot cause an overdose.

Can naloxone reverse overdoses caused by other drugs?

No. Naloxone is specific to opioids. It has no effect on an overdose caused solely by non-opioid substances like benzodiazepines or alcohol.

At the same time, you should not be afraid to use naloxone when the cause of an overdose is unknown. If opioids were involved in an overdose, it won't cause any harm. If opioids were involved, naloxone can save a life.

Can naloxone be safely used if it is expired?

Naloxone loses its strength over time. Exposure to too much heat or cold or exposure to sunlight can speed up this process. Expired naloxone will not hurt the person experiencing an overdose, but may not work as well after the expiration date.

Where can I get naloxone?

Pharmacy

Wisconsin has more than 300 pharmacies that allow anyone to purchase naloxone without a prescription. Find a pharmacy that dispenses naloxone under a standing order.

NARCAN® Direct Program agency

There are more than 60 organizations across Wisconsin that offer NARCAN®, the nasal spray version of naloxone, at no cost to people who attend a training session. Find a NARCAN® Direct Program Agency.

Related information
Last Revised: March 23, 2021